Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Sep 8, 2017, 2:24 PM PDT for Douglas County, Washoe County, Nevada; El Dorado County, Placer County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2017, 2:24 PM PDT (21:24 UTC)
- Expired
- Sep 8, 2017, 3:00 PM PDT
- In force
- 36 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties El Dorado County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 89 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2463 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
099
WUUS55 KREV 082124
SVRREV
CAC017-061-NVC005-031-510-082200-
/O.NEW.KREV.SV.W.0022.170908T2124Z-170908T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
224 PM PDT FRI SEP 8 2017
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Placer County in central California...
El Dorado County in northern California...
Southern Washoe County in western Nevada...
Douglas County in western Nevada...
West central Carson City in western Nevada...
* Until 300 PM PDT
* At 222 PM PDT, a severe thunderstorm was located over Western Lake
Tahoe near Meeks Bay moving northwest at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect tree damage and the larger waves on Lake Tahoe.
* Locations impacted include...
Lake Tahoe, Alpine Meadows, Tahoe City, Squaw Valley, Bliss State
Park, Carnelian Bay, Sugar Pine Point S, Incline Village-Crystal
Bay, Homewood, William Kent Campground, Squaw Valley Ski Area,
Dollar Point, Meeks Bay, Tahoe State Rec Area Campground, Tahoe
Vista, Silver Creek Campground, Meeks Bay Campground and
Sunnyside-Tahoe City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Tahoe, get away from the water and move indoors
or inside a vehicle. Large waves may occur and will be able to over
turn small water craft. Remember, lightning can strike out to 15
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.
&&
LAT...LON 3927 12007 3919 11997 3900 11998 3895 12017
3902 12021 3920 12025 3925 12028
TIME...MOT...LOC 2122Z 151DEG 17KT 3908 12013
HAIL...0.75IN
WIND...60MPH
$$
MB1 follow-up statement
914
WWUS55 KREV 082158
SVSREV
Severe Weather Statement
National Weather Service Reno NV
258 PM PDT FRI SEP 8 2017
CAC017-061-NVC005-031-510-082206-
/O.EXP.KREV.SV.W.0022.000000T0000Z-170908T2200Z/
Placer CA-El Dorado CA-Washoe NV-Douglas NV-Carson City NV-
258 PM PDT FRI SEP 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR PLACER...EL DORADO...SOUTHERN
WASHOE...AND DOUGLAS COUNTIES AND WEST CENTRAL CARSON CITY WILL
EXPIRE AT 300 PM PDT...
The storm across western Lake Tahoe which prompted the warning has
weakened below severe limits and the warning will be allowed to
expire. However gusty winds and small hail are still expected with
this thunderstorm. Boaters are still subject to gusty and erratic
winds with the threat of capsizing still possible.
LAT...LON 3927 12007 3919 11997 3900 11998 3895 12017
3902 12021 3920 12025 3925 12028
TIME...MOT...LOC 2156Z 151DEG 17KT 3920 12021
$$
TFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:13 PM PDT, 11 minutes earlier.
Area forecast discussion, Sep 8, 2:13 PM PDT, 11 minutes before
Area Forecast Discussion National Weather Service Reno NV 213 PM PDT Fri Sep 8 2017 .SYNOPSIS... Low pressure off the California coast will continue to bring moisture to the region resulting in daily thunderstorm chances through early next week. Strongest thunderstorms are expected this afternoon and evening as low pressure swings into the Sierra. Otherwise, drier air working into the region will limit thunderstorm chances to the southern Sierra in Mono and Inyo counties for the weekend before increasing in coverage again early next week. && .DISCUSSION... Thunderstorms are developing as forecast over the eastern Sierra with some activity over eastern ranges in Pershing/Churchill counties as well. The rest of the afternoon will see coverage spread especially near the Tahoe Basin and along the Sierra Front of Nevada. Primary threats will be strong gusty outflow, small hail, heavy rain, and dangerous lightning. Activity is expected to continue into the evening and overnight hours as low pressure pivots inland. Otherwise, the cut-off low continues to be the primary weather feature over the region. The forecast challenge remains forecasting stronger forcing periods where thunderstorms will be possible or in wider coverage - currently projected to be today and this coming Tuesday. Models show a retrogression of the long wave pattern over the weekend resulting in a southern shift in the low's position. As such, this and light easterly flow will pin thunderstorms chances mainly to the higher Sierra in Mono, Mineral, and Inyo Counties where surface convergence and mid level moisture remain sufficient to allow for thunderstorm formation Saturday and Sunday. Mid range models have come to more of a consensus over yesterday's runs for early next week. GFS has trended to the ECMWF's solution of the low moving northeastward late Monday and Tuesday. This will increase coverage of precipitation across the region bringing more widespread showers and thunderstorm coverage. The trend of increasing precipitation chances was continued with moderate chances of thunderstorms forecast Tuesday and Wednesday. Temperatures warm through the weekend above seasonal averages as cloud cover diminishes allowing for increased solar insolation. Then temps fall to around/slightly below seasonal averages next week due to increased cloud cover and dynamic cooling from precipitation. Overnight lows would remain above seasonal averages next week due to the insulating layer of cloud cover. Boyd && .AVIATION... Scattered showers and thunderstorms are expected today with areas most likely to be affected are the Tahoe and Sierra Front terminals (KTVL/KTRK/KCXP/KRNO) with a 40% chance at each one. Gusty winds to 40 kts and hail around 1/2" in diameter are most likely impacts. KMMH and other terminals will only see a 20-30% chance. Best chance for storms from 22-03Z. Otherwise VFR conditions are expected. Much less threat over the weekend with only a 20% chance for KMMH. Wallmann && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Sep 8, 1:46 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Reno NV
146 PM PDT FRI SEP 8 2017
CAZ072-NVZ002-082145-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
146 PM PDT FRI SEP 8 2017
...THUNDERSTORMS DEVELOPING OVER LAKE TAHOE...
Thunderstorms are beginning to develop over Lake Tahoe. Initial gusts
up to 40 mph will be possible with the potential for stronger storms
later in the afternoon. Small hail and dangerous lightning will also
be possible with this storm. It is best to move indoors and stay off
of area hiking trails and Lake Tahoe in a thunderstorm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.
&&
LAT...LON 3928 11991 3893 11989 3890 12009 3914 12024
3921 12025
TIME...MOT...LOC 2042Z 159DEG 12KT 3895 11997
MBLocal storm report, Sep 8, 2:12 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
212 PM PDT FRI SEP 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 ENE SOUTH LAKE TAHOE 38.96N 119.94W
09/08/2017 M0.25 INCH EL DORADO CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZE HAIL FALLING
NEAR HEAVENLY VILLAGE.
&&
JOHNSTONThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 1:46 PM PDT | Special Weather Statement | REV | 59 min | |
| Sep 8, 3:00 PM PDT | Special Weather Statement | REV | 60 min | |
| Sep 8, 4:17 PM PDT | Special Weather Statement | REV | 58 min | |
| Sep 8, 3:28 PM PDT | Severe Thunderstorm Warning | REV | El Dorado, Placer | 32 min |
| Sep 8, 4:03 PM PDT | Special Weather Statement | REV | Sierra | 87 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.